ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Accidental childhood acetaminophen overdoses illustrate our responsibility to educate parents



From the Augus 7, 2002 issue


PROBLEM: While an average of 27,000 accidental childhood acetaminophen overdoses have been reported annually over the last few years, death is rare according to the American Academy of Pediatrics. But when a child dies, the family's anguish is palpable and may touch us close to home, especially if we have children. Here's one of the latest, unfortunate examples. In March 2002, as his 10-year-old nephew lay dying in a hospital, a man sent this email message to people he knew and begged them to share it with others: "…His precious little body is intubated and poked and catheterized in more places than you can possibly imagine. He currently has no signs of brain activity and will most likely pass away within the next 24 hours. The cause: an accidental overdose of Tylenol, one of the world's top selling pain relievers. He was sick earlier in the week with cold/flu like symptoms and was given Tylenol for his symptoms over the next few days. The Tylenol built up in his system and caused irreversible liver, kidney, and brain damage. I had to let you know so that you may be able to prevent something like this from happening to your precious ones."

While the details of this tragic acetaminophen overdose are unknown, there are several ways that unintentional childhood overdoses can occur. The infant's formulation is about 3 times more potent than the children's formulation. Parents may confuse the two and give a child the prescribed volumetric dose using the more concentrated infant's drops, especially when tired from being up all night with a sick child. They could purchase the wrong formulation, or have both formulations if there are children of different ages in the household. Also, if the parents use infant's drops that are leftover from when their child was younger, and the physician assumes that the children's formulation will be used, the volumetric dose that the physician prescribes will result in an error. The risk of confusion is heightened even more by the confusing way the drug concentration is listed. Instead of listing children's acetaminophen as 32 mg/mL and the infant's drops as 100 mg/mL, both are shown in the amounts per typical dose (160 mg per 5 mL, 160 mg per 2 droppersful). The inability to compare the products easily can lead to dosing errors.

To help prevent errors, McNeil Consumer & Specialty Pharmaceuticals designed a Safe-TY-Lock that makes it hard to pour the Infants' TYLENOL Concentrated Drops out of the container. It can only be withdrawn using the supplied dropper. But the Safe-TY-Lock is not available on generic infant's acetaminophen or combination products that contain infant's acetaminophen (including McNeil's Infant's Tylenol Cold plus Cough Concentrated Drops).

Even if parents use the correct acetaminophen strength, the measurement of the dose may be incorrect, especially if they use a household teaspoon. The term "droppersful" also is misleading and may be misunderstood to mean "full dropper." Yet the maximum fill line (1.6 mL) is only half to three-quarters of the way up on the dropper, and the white markings for the 0.8 and the 1.6 mL fill lines are poorly visible on the whitish, translucent plastic. It's also been reported that the measuring cup supplied with Children's Tylenol Liquid is inexact: the 1 teaspoon mark measures well over 6 mL and pours out nearly that much. Extra doses are another possibility. Children may sneak an extra swig of the pleasant tasting medicine, or a parent may not know that another parent or caregiver has already given the child a dose. In addition, children may consume more than one product containing acetaminophen, especially if the outer carton of a combination product has been thrown away and the immediate container does not clearly list the active ingredients and strength (as with Infants' Tylenol Cold Concentrated Drops).


SAFE PRACTICE RECOMMENDATION
: Healthcare practitioners must be alert to the potential for acetaminophen toxicity and include it in the differential diagnosis in many childhood illnesses. But our work to prevent acetaminophen overdoses begins long before children present with an illness. Parents need to be warned right from the start about the very serious consequences of overdoses and the ways that they may occur. They should be given written information on acetaminophen before leaving the hospital with their newborn and during well-baby checkups. Educate parents about the different formulations and strengths, and to avoid using leftover infant's formulation as their child gets older. Remind parents to keep the outer cartons of products, and teach them to read the labels to avoid dosing errors and accidental administration of multiple products containing acetaminophen. Most important, stress that "more is not better," even with over-the-counter medications.

Likewise, before leaving the hospital and at each well-baby checkup, ask parents to determine the correct strength and dose for their child (based on their current age/weight) and to demonstrate how to measure it using an appropriate measuring device (an oral syringe may be more accurate than the dosing cups provided by the manufacturer). Urge parents to call a physician or pharmacist whenever the correct dose or strength is in doubt. Remind them that older children who medicate themselves are at increased risk for toxicity, as are malnourished children. Help them recognize the seriousness of a dosing error and the need to call poison control for advice. Parents also need to be familiar with the symptoms of acetaminophen toxicity (e.g., nausea, vomiting) since many of the symptoms may prompt additional doses of the drug.

On September 19, 2002, an FDA advisory committee will be looking at acetaminophen. Where warranted, they'll suggest additional risk management strategies that may help reduce the risks associated with overdoses.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP